Management of fever
Fevers are usually treated when a person is in discomfort.
This applies to both children and adults. It’s also important to remember that fever is a sign that something else is going on in the body and that treating it does not treat the underlying cause of the fever.1,2
Managing fever in adults
Assessment of fever in adults 2,4,5
To determine if a patient has fever, the most common route of taking a temperature in adults is a thermometer placed under the tongue (oral route).
If the temperature is > 38°C, consider that the patient is febrile.
Don’t forget to ask the patient for other symptoms to determine cause of the fever, “red flag” symptoms and if they require any other treatment recommendations other than medicines for fever.
Adult patients may be recommended to do the following to help reduce feeling uncomfortable during a fever:
Keeping hydrated by drinking plenty of fluids
Water and juices will help recover the fluid loss and combat dehydration usually accompanying a fever
Taking rest will help the body recover while heavy or strenuous activity would increase the body temperature further Dressing in light clothing and keeping the room temperature cool may also help
A low-grade fever in an adult does not require any medication. However, if the patient is feeling uncomfortable or has a high fever then over-the-counter antipyretics can be recommended. The two most common are paracetamol or ibuprofen, which is a non-steroidal anti-inflammatory (NSAIDs).
Before recommending a treatment, check with your patient to see if there are any precautions and contraindications for taking the medicines such as:
May recommend paracetamol if
May recommend NSAIDs if
There is increased risk of bleeding when on certain drugs e.g. acetylsalicylic acid (aspirin), warfarin, corticosteroids, other medications containing NSAIDs
Currently on certain antihypertensive drugs e.g. angiotensin converting enzyme inhibitors, angiotensin II receptor blockers or diuretics
Having chronic kidney disease (less risk with paracetamol but dose should not be > 3 g/day over long duration)
Peptic ulcer disease
There is increased risk of paracetamol toxicity such as currently on certain epilepsy medications (e.g. carbamazepine) or alcohol abuse